Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Jackson, MS

March 13, 2003Clarke County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 13, 2003, 1:46 PM CST for Clarke County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 1:46 PM CST (19:46 UTC)
Expired
Mar 13, 2003, 3:45 PM CST
In force
119 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Clarke County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 131946
FFWJAN
MSC023-132145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 345 PM CST

* AT 144 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 11 MILES SOUTHWEST OF
  QUITMAN...MOVING EAST AT 40 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF...3 TO 4 INCHES OF RAIN HAS 
FALLEN SINCE NOON...JUST WEST OF SHUBUTA. ADDITIONAL THUNDERSTORMS 
ARE MOVING OVER PORTIONS OF SOUTHERN CLARKE COUNTY AND AN ADDITIONAL 
1 TO 2 INCHES WILL BE POSSIBLE OVER THE NEXT 2 HOURS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3204 8891 3184 8889 3190 8844 3210 8849

$$
1 follow-up statement
000 
WGUS74 KJAN 132027
FFSJAN
MSC023-132145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CST THU MAR 13 2003

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR

CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI

AT 222 PM...RADAR INDICATED MODERATE RAINFALL OVER PORTIONS OF 
SOUTHERN CLARKE COUNTY. SINCE NOON 3 TO 4 INCHES OF RAIN HAVE FALLEN 
ACROSS THE SOUTHERN HALF OF THE COUNTY. THE EXTREME HEAVY DOWNPOURS 
HAVE MOVED EAST OF THE COUNTY AND NEAR ONE HALF INCH OF ADDITIONAL 
RAIN CAN BE EXPECTED THROUGH 330 PM. RUN-OFF FROM EARLIER RAINS WILL 
CONTINUE TO CAUSE CREEKS AND STREAMS TO RISE THAT MAY FLOOD ROADS 
AND LOW LYING AREAS. MOST DEATHS IN FLASH FLOODING OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS 
IF WATER COVERS THE ROADWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 9:30 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 13, 9:30 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
930 AM CST THU MAR 13 2003

UPDATED ZONES MAINLY FOR THE SEVERE THUNDERSTORM WATCH. DID NOT
UPDATE MUCH ELSE...FURTHER UPDATES LIKELY.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
32
Hazardous weather outlook, Mar 13, 1:05 PM CST, 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
105 PM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS
PORTIONS OF SOUTHEAST MISSISSIPPI THIS AFTERNOON. THE PRIMARY
SEVERE WEATHER RISKS WILL BE LARGE HAIL AND WIND GUSTS IN EXCESS
OF 55 MPH.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DEVELOP SOUTHWARD
ACROSS THE LOWER MISSISSIPPI VALLEY REGION TODAY. AHEAD OF THE
TROUGH...THE ATMOSPHERE IS MOIST AND UNSTABLE...QUITE FAVORABLE
FOR THUNDERSTORM DEVELOPMENT.  REDEVELOPMENT OF THUNDERSTORMS
WILL POSSIBLE AGAIN THIS AFTERNOON.

...FLOODING...
A STRONG LINE OF THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST
MISSISSIPPI THIS AFTERNOON.  BRIEF HEAVY DOWNPOURS CAN BE
EXPECTED WITH THE PASSAGE OF THIS SYSTEM CAUSING PONDING ON
ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
A LARGE AND POWERFUL SPRING STORM IS EXPECTED TO AFFECT THE
OUTLOOK AREA EARLY NEXT WEEK...PRIMARILY FROM LATE MONDAY INTO
EARLY WEDNESDAY. STRONG THUNDERSTORMS AND HEAVY RAINFALL ARE
LIKELY TO ACCOMPANY THIS SYSTEM. A STRONG JET STREAM CURRENTLY
OVER THE PACIFIC OCEAN...WILL DRIVE LARGE AMOUNTS OF POTENTIAL
STORM ENERGY INTO THE SOUTHERN PLAINS BY MONDAY...LEADING TO THE
DEVELOPMENT OF AN INTENSE LOW PRESSURE SYSTEM. SEVERAL ROUNDS OF
THUNDERSTORMS MAY DEVELOP OVER THE LOWER MISSISSIPPI VALLEY
REGION IN ASSOCIATION WITH THIS STORM SYSTEM...BEFORE A COLD
FRONT SWEEPS THROUGH BY EARLY WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 13, 8:48 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
848 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 AM    DREW                      MS   1.00 INCH HAIL
03/13/03   SUNFLOWER                      QUARTER SIZE HAIL
                                          REPORTED BY SUNFLOWER CO
                                          CIVIL DEFENSE.  ALSO 40
                                          MPH WIND GUSTS.
Local storm report, Mar 13, 9:19 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
919 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    GREENWOOD                 MS   0.75 INCH HAIL
03/13/03   LEFLORE                        PENNY SIZE HAIL REPORTED
                                          ON HIGHWAY 70 JUST NORTH
                                          OF GREENWOOD.  REPORTED
                                          BY LEFLORE EMA.
Local storm report, Mar 13, 9:34 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
934 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 AM    3 S SUMRALL               MS   0.88 INCH HAIL
03/13/03   LAMAR                          NICKEL SIZE HAIL REPORTED
                                          BY LAMAR COUNTY EOC.
Local storm report, Mar 13, 11:22 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 AM    MADISON                   MS   0.75 INCH HAIL
03/13/03   MADISON                        REPORTED BY POLICE.

0950 AM    STARKVILLE                MS   0.50 INCH HAIL
03/13/03   OKTIBBEHA                      REPORTED BY OKTIBBEHA
                                          COUNTY EMA.

1005 AM    BELLEFONTAINE             MS   0.88 INCH HAIL
03/13/03   WEBSTER                        REPORTED BY WEBSTER
                                          COUNTY EMA.

1005 AM    BELLEFONTAINE             MS   WIND DAMAGE
03/13/03   WEBSTER                        A FEW TREES DOWN.  TREES
                                          BLOCKING ROADWAYS.
                                          REPORTED BY WEBSTER
                                          COUNTY EMA.

1045 AM    UTICA                     MS   0.75 INCH HAIL
03/13/03   HINDS                          DIME SIZED HAIL REPORTED
                                          BETWEEN UTICA AND
                                          LEARNED.  REPORTED BY
                                          HINDS EMA.

1115 AM    4 SW BROOKHAVEN           MS   0.88 INCH HAIL
03/13/03   LINCOLN                        REPORTED BY LINCOLN
                                          COUNTY EMA.

1116 AM    RICHLAND                  MS   0.88 INCH HAIL
03/13/03   RANKIN                         REPORTED BY HAMM RADIO
                                          OPERATORS.
Local storm report, Mar 13, 11:40 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    COLUMBUS                  MS   WIND DAMAGE
03/13/03   LOWNDES                        2 TREES DOWN AND 1 POWER
                                          LINE DOWN. REPORTED BY
                                          LOWNDES 911.

1132 AM    FLORENCE                  MS   0.75 INCH HAIL
03/13/03   RANKIN                         REPORTED BY HAMM RADIO
                                          OPERATOR.
Local storm report, Mar 13, 1:02 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
102 PM CST THU MAR 13 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    8 N ACKERMAN              MS   WIND DAMAGE
03/13/03   CHOCTAW                        TREES DOWN ON HIGHWAY 15
                                          NORTH OF TOWN. REPORTED
                                          BY CHOCTAW CD.

1122 AM    14 W HAZLEHURST           MS   WIND DAMAGE
03/13/03   COPIAH                         TREES DOWN ON HIGHWAY 28.
                                          REPORTED BY COPIAH
                                          SHERRIFFS OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:24 PM CSTSevere Thunderstorm WarningJANJones46 min
Mar 12, 6:49 PM CSTSevere Thunderstorm WarningJANAdams21 min
Mar 13, 4:12 AM CSTSevere Thunderstorm WarningJANHinds38 min
Mar 13, 4:38 AM CSTSevere Thunderstorm WarningJANRankin47 min
Mar 13, 4:58 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence42 min
Mar 13, 5:55 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence30 min
Mar 13, 6:14 AM CSTSevere Thunderstorm WarningJANSimpson41 min
Mar 13, 6:22 AM CSTSevere Thunderstorm WarningJANCovington, Jones43 min
Mar 13, 7:08 AM CSTSevere Thunderstorm WarningJANJones42 min
Mar 13, 7:57 AM CSTSevere Thunderstorm WarningJANBolivar, Washington43 min
Mar 13, 8:20 AM CSTSevere Thunderstorm WarningJANSunflower40 min
Mar 13, 8:31 AM CSTSevere Thunderstorm WarningJANLeflore49 min
Mar 13, 8:49 AM CSTSevere Thunderstorm WarningJANHinds, Warren51 min
Mar 13, 9:02 AM CSTSevere Thunderstorm WarningJANGrenada, Montgomery43 min
Mar 13, 9:09 AM CSTSevere Thunderstorm WarningJANCarroll, Holmes61 min
Mar 13, 9:22 AM CSTSevere Thunderstorm WarningJANMadison58 min
Mar 13, 9:29 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee46 min
Mar 13, 9:48 AM CSTSevere Thunderstorm WarningJANWebster42 min
Mar 13, 9:54 AM CSTSevere Thunderstorm WarningJANRankin46 min
Mar 13, 10:07 AM CSTSevere Thunderstorm WarningJANHinds, Warren58 min
Mar 13, 10:13 AM CSTSevere Thunderstorm WarningJANClaiborne27 min
Mar 13, 10:17 AM CSTSevere Thunderstorm WarningJANChoctaw, Clay, Oktibbeha43 min
Mar 13, 10:17 AM CSTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson58 min
Mar 13, 10:27 AM CSTSevere Thunderstorm WarningJANCopiah58 min
Mar 13, 10:56 AM CSTSevere Thunderstorm WarningJANLowndes44 min
Mar 13, 11:02 AM CSTSevere Thunderstorm WarningJANClay13 min
Mar 13, 11:05 AM CSTSevere Thunderstorm WarningJANHinds30 min
Mar 13, 11:06 AM CSTSevere Thunderstorm WarningJANLincoln49 min
Mar 13, 11:10 AM CSTSevere Thunderstorm WarningJANRankin60 min
Mar 13, 11:21 AM CSTSevere Thunderstorm WarningJANCopiah, Simpson74 min
Mar 13, 11:25 AM CSTSevere Thunderstorm WarningJANLawrence60 min
Mar 13, 11:52 AM CSTSevere Thunderstorm WarningJANScott, Smith48 min
Mar 13, 12:08 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis47 min
Mar 13, 12:35 PM CSTSevere Thunderstorm WarningJANJasper, Newton60 min
Mar 13, 12:39 PM CSTSevere Thunderstorm WarningJANLauderdale61 min
Mar 13, 1:00 PM CSTSevere Thunderstorm WarningJANClarke40 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.